Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Blacksburg, VA

May 25, 2004Campbell County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 25, 2004, 10:50 PM EDT for Campbell County, Halifax County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 10:50 PM EDT (02:50 UTC)
Expired
May 25, 2004, 11:15 PM EDT
In force
25 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Campbell County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WUUS51 KRNK 260250
SVRRNK
VAC031-083-260315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1115 PM EDT

* AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LONG ISLAND...OR ABOUT 9 MILES WEST OF
  BROOKNEAL...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAT CREEK BY 1110 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3703 7890 3715 7887 3719 7915 3707 7918
          3706 7910 3699 7910 3690 7875 3701 7876

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:58 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 25, 8:58 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT TUE MAY 25 2004

.UPDATE...

HAVE UPDATED GRIDS AND SOON THE ZFP TO CANCEL SVR THUNDERSTORM WATCH
AS LINE OF STORMS HAS MOVED OUT OF THE CWA. ALSO EXPECT THE
THUNDERSTORM COMPLEX COMING INTO KY TO CONT EWD THIS
EVENING...REACHING THE CWA OVERNIGHT. AREAS THAT HAS RAIN LAST NIGHT
AND THIS AFTN ARE SUSCEPTIBLE TO FLOODING SO FFA HAS BEEN ISSUED IN
THE WESTERN COUNTIES. CAN ALREADY START TO SEE HEAVIER RAIN LINING
UP FROM BLAND AND GILES THROUGH MERCER COUNTY. NO CHANGES NEEDED TO
MIN TEMPS OR WINDS TONIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...FLASH FLOOD WATCH UNTIL 5AM FOR VAZ007-009>011
WV...FLASH FLOOD WATCH UNTIL 5AM WVZ042>045
&&

14
Hazardous weather outlook, May 25, 9:45 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT TUE MAY 25 2004

VAZ007-009>011-WVZ042>045-260853-
BLAND-GILES-GREENBRIER-MERCER-MONROE-SMYTH-SUMMERS-TAZEWELL-
945 PM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE TONIGHT. HAIL...DAMAGING WINDS...AND POSSIBLY HEAVY RAINFALL
WILL BE POSSIBLE WITH SOME STORMS.  ANOTHER STORM SYSTEM WILL BE
MOVING EASTWARD OUT OF KENTUCKY OVERNIGHT.  AREAS ACROSS
SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA HAVE
EXPERIENCED HEAVY RAINFALL AMOUNTS THE PAST 24 HOURS.  WITH MORE
RAINFALL POSSIBLE OVERNIGHT...A FLOOD WATCH FOR FLASH FLOODING IS IN
EFFECT OVERNIGHT FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-260853-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GRAYSON-HALIFAX-HENRY-MONTGOMERY-PATRICK-PITTSYLVANIA-
PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-STOKES-SURRY-WATAUGA-WILKES-
WYTHE-YADKIN-
945 PM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AND THURSDAY.

In the hours before

Special weather statement, May 25, 6:23 PM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT TUE MAY 25 2004

VAZ034-035-045>047-252300-
AMHERST-APPOMATTOX-BEDFORD-BUCKINGHAM-CAMPBELL-
623 PM EDT TUE MAY 25 2004

...SEVERE THUNDERSTORM WATCH UNTIL 9:00 PM...

STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOOTHILLS AND PIEDMONT OF
VIRIGNIA THIS EVENING. THROUGH 7:00 PM...THE STRONGEST STORMS WILL
CROSS NORTHERN BEDFORD COUNTY AND WESTERN AMHERST COUNTY.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...SMALL HAIL AND GUSTY WINDS. FOR YOUR SAFETY...STAY INSIDE
AND AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

AMS
Local storm report, May 25, 7:20 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             BLUEFIELD               37.24N 81.27W
05/25/2004  0.88 INCH        TAZEWELL           VA   PUBLIC

&&

DOC
Local storm report, May 25, 7:21 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             PRINCETON               37.37N 81.10W
05/25/2004  1.75 INCH        MERCER             WV   PUBLIC

&&

DOC
Local storm report, May 25, 7:23 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             5 SW MONTCALM           37.30N 81.32W
05/25/2004  0.88 INCH        MERCER             WV   PUBLIC

&&

DOC
Special weather statement, May 25, 7:47 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT TUE MAY 25 2004

VAZ032-043-260030-
HENRY-PATRICK-
747 PM EDT TUE MAY 25 2004

...SEVERE THUNDERSTORM WATCH UNTIL 9:00 PM...

ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE FOOTHILLS AND PIEDMONT
OF VIRIGNIA THIS EVENING. THROUGH 8:30 PM...A VERY STRONG STORM
WILL MOVE ACROSS NORTHEAST PARTICK COUNTY AND INTO WESTERN HENRY
COUNTY.

THIS THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
SMALL HAIL AND GUSTY WINDS AS IT MOVES TO THE EAST AT 20 MPH. FOR
YOUR SAFETY...STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

AMS
Special weather statement, May 25, 8:17 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT TUE MAY 25 2004

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-260100-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GRAYSON VA-GREENBRIER WV-
HALIFAX VA-HENRY VA-MERCER WV-MONROE WV-MONTGOMERY VA-PATRICK VA-
PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-SMYTH VA-
SUMMERS WV-TAZEWELL VA-WYTHE VA-
817 PM EDT TUE MAY 25 2004

...SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF
SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELED.
THE THREAT OF SEVERE WEATHER HAS DIMINISHED...HOWEVER MORE SHOWERS
AND THUNDERSTORMS ARE EXPECTED OVERNIGHT. A FLOOD WATCH FOR FLASH
FLOODING IS IN EFFECT FOR PARTS OF SOUTHWEST VIRGINIA AND SOUTHEAST
WEST VIRGINIA UNTIL EARLY MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:08 PM EDTSevere Thunderstorm WarningRNKBland22 min
May 26, 5:29 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington16 min
May 26, 5:32 PM EDTSevere Thunderstorm WarningRNKGiles43 min
May 26, 5:34 PM EDTSevere Thunderstorm WarningRNKBotetourt41 min
May 26, 5:45 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington45 min
May 26, 6:20 PM EDTSevere Thunderstorm WarningRNKBedford40 min
May 26, 7:20 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville40 min
May 26, 7:46 PM EDTSevere Thunderstorm WarningRNKFranklin29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.